Minnesota, 2011

Flooding in Minnesota, April 1 to 30, 2011

April 1 to 30, 2011 · NWS ABR · 2 events in 2 counties and zones

March snowmelt flooding continued throughout April across parts of west central Minnesota. Several of the creeks flooded including the west branch of Twelve Mile Creek in Traverse county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

March snowmelt flooding continued throughout April across parts of west central Minnesota. Several of the creeks flooded including the west branch of Twelve Mile Creek in Traverse county. Twelve Mile Creek rose to over 4 foot above flood stage in the first week of April. Several county and township roads were flooded along with many acres of crop and pastureland. Due to the damage from the flooding, a Presidential Disaster was declared for both Big Stone and Traverse counties. The total damage was estimated, including March, from 500 thousand to 1 million dollars. The flooding diminished into May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 31, 8:19 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Mar 31, 8:19 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
919 PM CDT THU MAR 31 2011

.UPDATE...
LOW CLOUDS WILL MOVE OUT OF NORTHEAST SD AND WEST CENTRAL MN AROUND
MIDNIGHT OR SO WHILE MID AND HIGH LEVEL CLOUDS CONTINUE TO MOVE
ACROSS CENTRAL SD THROUGH THE NIGHT. TRIMMED POPS BACK ACROSS THE
FAR WESTERN CWA TO JUST SLIGHT CHANCE FOR THIS EVENING. RADAR
...SURFACE OBS AND MODELS SHOWING THAT THE LIGHT RAIN SHOULD
REMAIN MAINLY WEST OF OUR CWA TONIGHT. ALSO...EXPECT WINDS TO PICK
UP A LITTLE AFTER MIDNIGHT AS THE SURFACE PRESSURE GRADIENT
TIGHTENS UP. WE COULD HAVE SOME LIGHT FOG BEFORE THE WINDS PICK UP
AND MIX IT OUT. TOOK OUT THE PATCHY FOG FOR TONIGHT.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

MODERATE ATMOSPHERIC LIFT AND INSTABILITY ON THE NOSE OF A STRONG
NORTHWESTERLY JET STREAM (~140 KTS)...CURRENTLY IN PLACE OVER SOUTHEAST
MONTANA THIS AFTERNOON...WILL KEEP THE POSSIBILITY OF SHOWERS GOING
WEST RIVER THROUGH THIS EVENING. THE AREA OF SHOWERS THAT
MOVED THROUGH CENTRAL AND EASTERN AREAS THIS MORNING WILL CONTINUE
TO PUSH INTO CENTRAL MN THIS EVENING. STRONG WEST-NORTHWEST
SURFACE WIND IS EXPECTED FOR ALL AREAS ON FRIDAY AS WIND MOMENTUM
FROM THE LOW LEVELS TRANSLATES TO THE SURFACE AFTER A FEW HOURS OF
SURFACE HEATING. MODELS HINTING AT THE POSSIBILITY OF A CONVECTIVE
SHOWER OR TWO OVER THE COTEAU/SISSETON HILLS FRIDAY AFTERNOON AND
WITH PLENTY OF SFC MOISTURE AVAILABILITY FROM EVAPORATION FROM OF
RECENT RAIN AND MELTING SNOW AND THE FAIRLY GOOD LLV LAPSE
RATES...DECIDED TO INTRODUCE A SLIGHT CHANCE FOR RAIN SHOWERS IN
THIS AREA EWD INTO WRN MN.

ALL FOCUS THEN SHIFTS TO THE APPROACHING HIGH AMPLITUDE PACIFIC
TROUGH. LATEST GLOBAL MODELS STRUGGLING MIGHTILY WITH HOW TO
HANDLE WHICH PORTION OF THE SPLITTING TROUGH OVER THE WESTERN
CONUS BECOMES THE DOMINATE FEATURE. THE OPERATIONAL GFS HAS BEEN
THE MOST CONSISTENT RUN TO RUN OVER THE PAST 48 HRS AND TRENDED THE
TOWARD THIS WETTER SOLUTION FOR SATURDAY NIGHT. CONFIDENCE IN THE
OVERALL EVOLUTION OF THIS SYSTEM IS LOW BUT HIGH CONFIDENCE EXISTS
FOR SATURDAY NIGHT WITH REGARD TO THE WARM SECTOR PRECIPITATION
THAT IS EXPECTED TO MOVE THROUGH THE CWA SATURDAY NIGHT. 12Z GFS
CONTINUES TO DEVELOP ELEVATED CONVECTION ALONG THE WARM FRONT AND
STRONGEST UPGIDE AREA.

.LONG TERM...SUNDAY THROUGH THURSDAY
AN ACTIVE WEATHER PATTERN IS EXPECTED THROUGHOUT THE EXTENDED
PORTION OF THE FORECAST. THE FORECAST CHALLENGE CENTERS AROUND A
STRONG STORM SYSTEM THAT WILL IMPACT THE REGION ON SUNDAY AND
MONDAY.

SUNDAY AND MONDAY...MODELS ARE BEGINNING TO BREAK INTO TWO
DIFFERENT SCENARIOS WITH A STRONG AREA OF LOW PRESSURE AS IT MOVES
ACROSS THE REGION. BOTH THE 0Z ECMWF AND THE 12Z NAM HAVE A
REASONABLE AGREEMENT DURING THIS TIME PERIOD. GRANTED THE 12Z NAM
IS ONLY AVAILABLE THROUGH 0Z MONDAY...BUT THE PLACEMENT OF THE H7
LOW...AS WELL THE TEMPERATURES IN THE LOWER LEVELS ARE FAIRLY
SIMILAR TO THE 0Z ECMWF. IF THESE TWO MODELS VERIFY...THE MAJORITY
OF THE PCPN WILL FALL AS RAIN ON SUNDAY...WITH A GRADUAL
TRANSITION OVER TO ALL SNOW BY MONDAY MORNING. HOWEVER THE BAROCLINIC
ZONE...AS WELL AS MOST OF THE WRAP AROUND SNOW WOULD OCCUR ACROSS
NORTH DAKOTA. THE SECOND SCENARIO INVOLVES THE 12Z GFS/CANADIAN.
BOTH OF THESE MODELS SHOW PCPN FALLING AS RAIN ON SUNDAY...BEFORE
TRANSITIONING OVER TO ALL SNOW BY 6Z MONDAY. THESE MODELS ALSO
SHOW THE BAROCLINIC ZONE ALONG THE ND/SD BORDER ON SUNDAY...WITH A
DECENT TROWAL FEATURE ACROSS THE CWA ON SUNDAY NIGHT AND MONDAY.
IF THIS SCENARIO VERIFIES...THEN LOCALLY HEAVY RAINFALL COULD BE
POSSIBLE IN THE NE CWA ON SUNDAY BEFORE THE PCPN CHANGES OVER TO
SNOW ON SUNDAY NIGHT. SNOWFALL AMOUNTS COULD RANGE BETWEEN 1 TO 3
INCHES...ESPECIALLY FOR THE NW CWA OR WHERE THE CAA WOULD BEGIN
FIRST. REGARDLESS WHICH SCENARIO PANS OUT...STRONG NORTHERLY WINDS
SUNDAY NIGHT AND MONDAY LOOKS CERTAIN.

TUESDAY AND WEDNESDAY...FORECAST CONFIDENCE LOW DURING THIS TIME
PERIOD AS BOTH THE 12Z ECMWF/GFS SHOWS A COUPLE OF SHORT WAVES
MOVING ACROSS THE NORTHERN PLAINS WITHIN THE NW FLOW ALOFT. WILL
KEEP THIS TIME PERIOD DRY FOR NOW.

THURSDAY...THERE IS SOME AGREEMENT BETWEEN THE 12Z ECMWF/GFS WHICH
LEADS TO SLIGHTLY BETTER FORECASTER CONFIDENCE. BOTH MODELS SHOW
AN H7 TROF PASSING ACROSS THE REGION...WITH LIGHT QPF SPREAD
ACROSS THE CWA. AS SUCH HAVE USED A BLEND OF THE ADJMRA AND HPC
GUIDANCE FOR THURSDAY...WHICH RESULTS IN A SCHC POPS.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

MVFR STRATUS CLOUDS WILL MOVE OUT OF WATERTOWN BY MIDNIGHT OR
SHORTLY THEREAFTER. OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGH
TONIGHT AND FRIDAY FOR ALL TAF LOCATIONS. ON FRIDAY...EXPECT
NORTHWEST WINDS TO PICK UP TO 15 TO 25 KNOTS WITH GUSTS UP TO 30
KNOTS FOR ALL LOCATIONS BY AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...CHURCH
LONG TERM...SD
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 31, 3:45 AM CST, 20 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
445 AM CDT THU MAR 31 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
445 AM CDT THU MAR 31 2011 /345 AM MDT THU MAR 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A VIGOROUS PACIFIC STORM SYSTEM IS EXPECTED TO IMPACT THE REGION
SATURDAY NIGHT THROUGH SUNDAY NIGHT. THIS SYSTEM HAS THE POTENTIAL
TO BRING SIGNIFICANT PRECIPITATION TO NORTHERN AND EASTERN SOUTH
DAKOTA. ACCUMULATING SNOW IS POSSIBLE OVER FAR NORTHERN SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA ON SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Big Stone

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Big Stone County, 3.93 mi W of Beardsley to 5.41 mi E of Johnson
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
45.580, -96.800

Flood, Traverse

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Traverse County, 6.24 mi N of Rolsberg to 1.6 mi E of Tintah
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
46.010, -96.560

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300592, 300597.